Immune Reconstitution: The Rebound Effect of Tysabri
I have not written here in a very long time (or so it feels) and have hardly written on my personal blog very much except out of a feeling of obligation. Why is this? I have been ill...MS ill. You could say I am relapsing, but if you want to get technical, I am experiencing “immune reconstitution” or what is a little more commonly known as the Tysabri rebound effect.
What is immune reconstitution?
What is immune reconstitution? When you are on a drug (such as Tysabri) that suppresses or modulates your immune system, and you have been on it long enough to prevent your immune system from doing what it wants to do (attack itself in the case of multiple sclerosis), and you suddenly stop? This starts the process of immune reconstitution; the immune system trying to return to its previous state of wreaking havoc on the body. With Tysabri, this generally happens about 3 to 4 months after not having a dose and is sometimes called a rebound, rebounding, or the rebound effect.
How common is the Tysabri rebound effect?
It generally affects those who have done really well on Tysabri. There are some statistics out there, but I can’t remember them and I can’t see well enough to surf the web and find them at the moment. So anyway, here is the catch; the immune system does not just return to its pre-Tysabri state but instead it becomes more “aggressive.” I have read that it becomes as much as three times more aggressive, and you’re likely to develop three times the amount of lesions on an MRI. I am not sure what the actual numbers are as a lot of doctors do not even think it’s an actual thing, but I can assure you: the rebound effect is very real. I have spoken to many other patients who have stopped Tysabri and 3 to 4 months later they tanked. I have also spoken to doctors who have reported seeing the same effects in their patients who stopped. Anyone who says it’s not an actual thing needs to go back to school!
Why I had to stop Tysabri for a few months
So if you have been following me, you know I stopped Tysabri when I was in Colorado because I was experiencing a few symptoms that were not ordinary for me that were similar to the early symptoms of PML (Progressive Multifocal Leukoencephalopathy). PML is a rare and sometimes fatal brain infection that Tysabri can cause in patients who are JC positive like myself. I asked for MRIs and a lumbar puncture to check, but none of my doctors shared my concern, which is why I moved back to California. My neurologist here is extra careful, and can you really be too careful when you are ensuring that you are not dying? I’m not. No PML, but because I was off of Tysabri for a little over three months, I started to fall apart.
Weakness and vision issues
It’s been a couple of months since it got really bad. The left side of my body is weak, and it’s hard to produce rapidly repeating movements with my hand like washing your hands. My right hand can move back and forward fast enough to start a fire but my left hand feels limp. This is one reason I have not been writing. It’s been so hard to type without hitting all the wrong keys! My vision has been all over the place. First, it was just blurry, then blurry and doubled, then I had some oscillopsia, then I got really dizzy which is not a visual symptom but it may as well be.
Balance and mobility issues along with insomnia
I was nauseous and even slowly moving my head made the world look like it was speeding around; like when you're speeding down the freeway and you look straight out the window at the dashes of white paint on the road. It is almost a blur. The nausea went away, but I still can’t see unless I am sitting and staring at the computer screen. Still. Kind of goes without saying but my balance is off. I have never fallen so much in my life. I went from walking on my own, to walking with a cane, to needing a wheelchair, back to using a cane, and now I am trying to not use a cane but I really should be using one. I lost my sense of taste for a while, and I have been battling the worst insomnia I have ever had.
New lesions on my MRI
Solu Medrol, Solu Cortef, IVIG, and still nothing. I am trying to be patient, but it’s getting really difficult. I had an LP (lumbar puncture) and a couple of MRIs. Everything looks normal on my LP and my MRI is lit up with some new lesions (which I expected), all of which explain my symptoms. A huge lesion in the cerebellum explains my dizziness.
Did I make the right decision?
This rebound nonsense has been miserable and every morning I find myself waking up and slowly opening my eyes in hope that I will be able to see the time on my clock. Nope.
Yes, it is miserable, and part of me wishes I just risked it and stayed on Tysabri, stayed in Colorado, but part of me is glad I played it safe. Now I know I have no signs of PML, I personally know that the rebound effect is something I really have to consider in the future, and I plan on going back to school for occupational therapy; all things that would not have come to be if I had just risked it and stayed in Colorado. I plan to move back when I am better prepared financially and medically.
Have you experienced the rebound effect of Tysabri?
Have you experienced any of these vision symptoms? (select all that apply)